MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Human-Device Interface Problem (2949)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: pre-amendment.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a female patient underwent treatment on (b)(6) 2021 in which a nester platinum embolization coil and microspheres (another manufacturer) were used.The user stated the coil had "bad positioning." additional information received 08 jul 2021 clarified the coil was positioned incorrectly within the patient's blood vessel.The physician did not suspect a device quality problem.No adverse effects were reported.Additional information regarding event details and patient outcome has been requested but is currently unknown.
 
Event or Problem Description
Additional information was provided on 21jul2021 which indicated the physician "had no choice" and used an oversized coil for embolization of the renal artery prior to kidney surgery.The radiologist "started pulling out the coil in the vessel" and experienced "bad deployment." the coil was "retrieved with the selective catheter." another manufacturer's device was used to complete the procedure.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on (b)(6)2021, it was reported that the coil was positioned halfway between the artery and the selective catheter, described as "bad deployment" in the artery as the coil was too large.As a result, the physician pulled out the catheter and coil together.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation: it was reported by clinique rhone durance in france that a cook nester platinum embolization coil (rpn: mwce-35-14-14-nester; lot: 13796607) could not be placed in a patient's vessel.On (b)(6) 2021, a female patient required placement of cook nester coils and microspheres (embospheres, merit medical) for embolization of a renal artery prior to surgery.The doctor stated that the coil was oversized but ¿had no choice¿ and proceeded with placement.During the procedure, the radiologist used a selective catheter (5fr cobra catheter, inner diameter= 0.035, terumo) to deploy the coil.The coil was positioned half in the artery and half in the selective catheter.The user ¿started pulling out the coil in the vessel¿ and experienced ¿bad deployment in the artery because the coil was too big." the user then removed the coil and the selective catheter together.The procedure was completed with a competitor¿s device (azur detachable coil, terumo).No adverse effects to the patient were reported.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.A review of the device master record confirmed that there are controls in place to address the reported failure mode.The design history file for the potential failure of "inadequate fit at intended site" was reviewed and there are controls in place for this failure.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: "warnings: positioning of embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstructing a normal and essential arterial channel.How supplied: upon removal from package, inspect the product to ensure no damage has occurred." a review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The dhr for the complaint lot records no relevant nonconformances.A database search for complaints on the reported lot found no additional complaints reported from the field.Cook concluded that no nonconforming product from this lot exists in house or in the field.The information provided upon review of dmr, dhr, and the dhf, suggests the device was manufactured to specification.The customer informed cook that they used the incorrect sized coil.Based on the information provided and the results of the investigation, the cause of this event is unintended use error.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key12193277
Report Number1820334-2021-01831
Device Sequence Number5062107
Product Code KRD
UDI-Device Identifier00827002527515
UDI-Public(01)00827002527515(17)260323(10)13796607
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2026
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-14-NESTER
Device Lot Number13796607
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer07/21/2021
08/30/2021
10/13/2021
Initial Report FDA Received Date07/19/2021
Supplement Report FDA Received Date07/29/2021
09/13/2021
10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT MEDICAL EMBOPHERES (MICROSPHERES).; TERUMO 5FR COBRA SELECTIVE CATHETER.; UNKNOWN COOK COILS.
Outcome Attributed to Adverse Event Required Intervention;